Services on Demand
- Cited by SciELO
- Access statistics
Jornal de Pediatria
Print version ISSN 0021-7557
ROSARIO, Nelson A. and GRUMACH, Anete Sevciovic. Allergy to beta-lactams in pediatrics: a practical approach. J. Pediatr. (Rio J.) [online]. 2006, vol.82, n.5, suppl., pp. S181-S188. ISSN 0021-7557. http://dx.doi.org/10.1590/S0021-75572006000700008.
OBJECTIVE: To present a practical approach to the diagnosis and management of allergy to beta-lactam antibiotics. SOURCES: Allergy journals indexed in MEDLINE and LILACS, as well as seminal studies and texts. SUMMARY OF THE FINDINGS: Allergy to penicillin is commonly reported. In many cases, this results in the decision not to use this drug. About 10% of drug allergy reports are confirmed. The clinical manifestations due to allergic reaction to penicillin vary widely, with emphasis on skin disorders. Gell & Coombs' four hypersensitivity mechanisms are involved in allergic reactions. Penicillin is degraded to a major (95%) and minor determinants (5%). Immediate IgE-mediated reactions causing anaphylaxis are associated with minor determinants in 95% of the cases. Hypersensitivity to these products can be assessed using cutaneous tests performed with major and minor determinants, thus avoiding anaphylactic shock in allergic individuals. The present article underscores the basic body of knowledge on allergy to penicillin, providing support for a more accurate diagnosis of this event and for the choice of management in cases of suspected beta-lactam allergy. CONCLUSIONS: The incorrect diagnosis of penicillin allergy frequently leads to the exclusion of this drug as a therapeutic option. A better recognition of these situations will enable the use of penicillin and reduce the risks associated with hypersensitivity.
Keywords : Beta-lactam; penicillin; cephalosporin; allergy; hypersensitivity reaction.